Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Norvir: Liver Damage Reports Merit Closer Examination

February 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Researchers from the John Hopkins University School of Medicine reported an increased risk of severe liver damage in study participants taking the protease inhibitor Norvir (ritonavir).

This news, first reported in the January 5, 2000 edition of the Journal of the American Medical Association, may be alarming news for people taking or considering taking the drug. There is more to this study, however, than meets the eye.

A total of 298 participants were divided into two groups, those receiving nucleoside analogues (87 participants), and those receiving protease inhibitor-containing regimens (211 participants). The participants were studied from January 1996 to January 1998. The objective of the study was to determine whether or not the occurrence of severe liver toxicity is similar for all of the available antiretroviral combinations, and to more clearly describe the role chronic viral hepatitis plays in the development of such liver problems.

Results showed that 31 participants experienced severe liver toxicity, with Norvir being associated with 48 percent of those cases. This would understandably cause concern.

Advertisement
When you closely examine the data, however, several important facts emerge:

  • This was not a controlled clinical trial. No comparisons were made between a group receiving the drug and a group not receiving the drug.

  • Almost half of the participants receiving protease inhibitors were also co-infected with hepatitis C and a few with hepatitis B, which may compromise the liver condition.

  • Almost half of the participants receiving protease inhibitors had T-cell counts below 100 and a viral load of greater than 40,000 copies. Thus, we are looking at a group at higher risk of liver toxicity from the start.

While regularly monitoring liver function -- especially during the first three months of therapy -- is extremely important for anyone receiving protease inhibitors, the study did conclude that the use of Norvir may increase the risk of severe liver toxicity. In the same breath, the study did not support withholding therapy for people co-infected with either hepatitis C or B.

Finally, this study has not affected the labeling of Norvir or its general use, but does serve as a useful reminder to people to watch their livers.

Glenn Gaylord is a treatment advocate in the AIDS Project Los Angeles' Client Health Education and Advocacy Unit. He can be reached by calling (323) 993-1509 or by e-mail at ggaylord@APLA.org.


This article has been reprinted at The Body with the permission of AIDS Project Los Angeles (APLA).

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Project Los Angeles. It is a part of the publication Positive Living.
 
See Also
More on HIV Medications
More News on Ritonavir (Norvir)

Tools
 

Advertisement